A new approach to the Cauchy and Goursat problems for the nonlinear Wheeler–DeWitt equation

  • João-Paulo Dias
  • Philippe G. LeFlochEmail author


We consider a nonlinear version of the Wheeler–DeWitt equation which was introduced by Cooper, Susskind, and Thorlacius in the context of two-dimensional quantum cosmology. We establish the existence of global solutions to the Cauchy problem and Goursat problems which, both, arise naturally in physics. Our method of proof is based on a nonlinear transformation of the Wheeler–DeWitt equation and on techniques introduced by Baez and collaborators and by Tsutsumi for nonlinear wave equations.

Mathematics Subject Classification

83F05 74J30 83C47 


  1. 1.
    Baez, J.C., Zhou, Z.: The global Goursat problem on \({\mathbb{R}}\times S^{1}\). J. Funct. Anal. 83, 364–382 (1989)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Baez, J.C., Segal, I.E., Zhou, Z.: The global Goursat problem and scattering for nonlinear wave equations. J. Funct. Anal. 93, 239–269 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Cooper, A., Susskind, L., Thorlacius, L.: Two-dimensional quantum cosmology. Nucl. Phys. B 263, 132–162 (1991)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Dias, J.P., Figueira, M.: The simplified Wheeler–DeWitt equation: the Cauchy problem and some spectral properties. Ann. Inst. Henri Poincaré: Phys. Théorique 54, 17–26 (1991)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Dias, J.P., Figueira, M.: The Cauchy problem for a nonlinear Wheeler–DeWitt equation. Ann. Inst. Henri Poincaré: Anal. Non-Linear 10, 99–107 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Dias, J.P., Figueira, M.: On a class of solutions for the simplified Wheeler–DeWitt equation with a massless single scalar field. Ricerche di Mat. 44, 145–155 (1995)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Dias, J.P., Figueira, M.: On a singular limit for a class of solutions of the simplified Wheeler–DeWitt equation with a massless single scalar field. Rendiconti di Mat. Serie VII 13, 529–542 (1993)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Gibbons, G.W., Grischchuk, L.P.: What is a typical wave function for the universe? Nucl. Phys. B 313, 736–748 (1989)CrossRefGoogle Scholar
  9. 9.
    Hartle, J.B., Hawking, S.W.: Wave function of the Universe. Phys. Rev. D 28, 2960–2975 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Hawking, S.W.: The quantum state of the universe. Nucl. Phys. B 239, 257–276 (1984)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Lions, J.L.: Quelques Méthodes de Résolution des Problèmes aux Limites Non-Linéaires. Dunod, Paris (1969)zbMATHGoogle Scholar
  12. 12.
    Nguyen, L.H., Parwani, R.R.: Nonlinear quantum cosmology. Gen. Relativ. Gravit. 41, 2543–2560 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Reed, M., Simon, B.: Methods of Modern Mathematical Physics, Vol. II: Fourier Analysis, Self-Adjointness. Academic Press, London (1975)zbMATHGoogle Scholar
  14. 14.
    Tsutsumi, M.: Nonrelativistic approximation of nonlinear Klein–Gordon equations in two space dimensions. Nonlinear Ann. T.M.A. 8, 637–643 (1984)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Center for Mathematics, Fundamental Applications, and Operations ResearchUniversidade de LisboaLisbonPortugal
  2. 2.Laboratoire Jacques-Louis Lions, Centre National de la Recherche ScientifiqueSorbonne UniversitéParisFrance

Personalised recommendations